Drug-induced weight gain

Rosane Ness-Abramof, Caroline M. Apovian

Research output: Contribution to journalReview articlepeer-review

Abstract

Drug-induced weight gain is a serious side effect of many commonly used drugs leading to non-compliance with therapy and to exacerbation of comorbid conditions related to obesity. Improved glycemic control achieved by insulin, insulin secretagogues or thiazolidinedione therapy is generally accompanied by weight gain. It is a problematic side effect of therapy due to the known deleterious effect of weight gain on glucose control, increased blood pressure and worsening lipid profile. Weight gain may be lessened or prevented by adherence to diet and exercise or combination therapy with metformin. Weight gain is also common in psychotropic therapy. The atypical antipsychotic drugs (clozapine, olanzepine, risperidone and quetiapine) are known to cause marked weight gain. Antidepressants such as amitriptyline, mirtazapine and some serotonin reuptake inhibitors (SSRIs) also may promote appreciable weight gain that cannot be explained solely by improvement in depressive symptoms. The same phenomenon is observed with mood stabilizers such as lithium, valproic acid and carbamazepine. Antiepileptic drugs (AEDs) that promote weight gain include valproate, carbamazepine and gabapentin. Lamotrigine is an AED that is weight-neutral, while topiramate and zonisamide may induce weight loss.

Original languageEnglish
Pages (from-to)547-555
Number of pages9
JournalDrugs of Today
Volume41
Issue number8
DOIs
StatePublished - Aug 2005

Fingerprint

Dive into the research topics of 'Drug-induced weight gain'. Together they form a unique fingerprint.

Cite this